Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Cause of edema in lower extremities from dopamine agonists


  • Please log in to reply
3 replies to this topic

#1 joyfulnoise

joyfulnoise

    Advanced Member

  • Members
  • PipPipPip
  • 32 posts

Posted 13 March 2013 - 01:56 PM

Dear Mark,

Thanks for your assistance! I love reading your answers to questions, great info that other sources often don't expound upon.

My husband took Mirapex ER 3 mg for about 1.5 years and steadily developed lower extremity edema, increase shoe size and width etc. my children even commented and you know its bad if they even notice, I kept noticing it but when it became more pronounced their untrained eyes even noticed:)

Recently he switched to the neupro patch and is on 6mg daily, so far there is some edema but not as significant.

My question for you is what is the cause of the edema? I have come across bits and pieces of info on the agonists that make me nervous, related to potential for causing heart problems, at least the FDA is investigating potential for this.

He is a other wise health 54 yr old male, low BP not over weight, low cholesterol etc..

Incidentally after getting off the Mirapex my husbands libido is back and much less fatigue and not so much in a fog.

Thanks for your help, I am so ever grateful for this forum!!!

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 973 posts

Posted 14 March 2013 - 09:59 PM

Edema has been reported by people with high blood pressure, pain, rheumatoid arthritis, and osteoporosis in PD patients taking Mirapex . Basically saying if a person has PD, taking Mirage, and has one or more of the issues above, the have a higher chance of getting severe edema.
Edema is one of the side effects of Mirapex because it has a tenancy to retain sodium in the cells. Where the is sodium, there is water. Where there is excess water, there is Edema. The reason why it usually happens in the legs, and sometimes hands, is because due to gravity it is toughest for the to pump blood from the legs back up to the body. In that case, sodium can pool in the tissue of the legs because the blood cannot pump it back up, so it stays in the lower extremities. If there is sodium there, water will the "absorb" into the tissue causing edema.
The Dr could possibly try a diuretic (which there are quite a few) that could possibly help with this.
Please keep me posted. Hope it helped.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 MIMILASTER

MIMILASTER

    Member

  • Members
  • PipPip
  • 13 posts

Posted 25 March 2013 - 10:42 PM

Edema has been reported by people with high blood pressure, pain, rheumatoid arthritis, and osteoporosis in PD patients taking Mirapex . Basically saying if a person has PD, taking Mirage, and has one or more of the issues above, the have a higher chance of getting severe edema.
Edema is one of the side effects of Mirapex because it has a tenancy to retain sodium in the cells. Where the is sodium, there is water. Where there is excess water, there is Edema. The reason why it usually happens in the legs, and sometimes hands, is because due to gravity it is toughest for the to pump blood from the legs back up to the body. In that case, sodium can pool in the tissue of the legs because the blood cannot pump it back up, so it stays in the lower extremities. If there is sodium there, water will the "absorb" into the tissue causing edema.
The Dr could possibly try a diuretic (which there are quite a few) that could possibly help with this.
Please keep me posted. Hope it helped.


May I suggest the use of compression stockings. It works really well, especially when itching comes along. As a matter of fact, that's the only remedy for itchings in my case. You can also look for a physiotherapist who has a pressotherapy machine used for lymph drainage. It really helps.
Regards,
Mimi

#4 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 973 posts

Posted 28 March 2013 - 10:10 AM

Great advise Mimi. The compression stockings, along with decrease sodium diet, keeping the legs elevated, can also help. I think the main thing may be to get a complete blood work up to see what the thyroid is like and also onset liver function enzyme levels are like. But the stockings may be of some relief now, thanks Mimi.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users